Estimation of Graphical Models through Structured Norm Minimization

Davoud Ataee Tarzanagh, George Michailidis.

Year: 2018, Volume: 18, Issue: 209, Pages: 1−48


Estimation of Markov Random Field and covariance models from high-dimensional data represents a canonical problem that has received a lot of attention in the literature. A key assumption, widely employed, is that of sparsity of the underlying model. In this paper, we study the problem of estimating such models exhibiting a more intricate structure comprising simultaneously of sparse, structured sparse and dense components. Such structures naturally arise in several scientific fields, including molecular biology, finance and political science. We introduce a general framework based on a novel structured norm that enables us to estimate such complex structures from high-dimensional data. The resulting optimization problem is convex and we introduce a linearized multi-block alternating direction method of multipliers (ADMM) algorithm to solve it efficiently. We illustrate the superior performance of the proposed framework on a number of synthetic data sets generated from both random and structured networks. Further, we apply the method to a number of real data sets and discuss the results.